The Food and Drug Administration (FDA) is alerting healthcare professionals of the potential risk of toxic anterior segment syndrome (TASS) associated with the intraocular administration of compounded moxifloxacin drugs.
According to the Agency, 29 reports of TASS were identified following a search of the FDA Adverse Event Reporting System (FAERS) database through December 19, 2019. Among the 29 cases, 16 were related to compounded drugs using moxifloxacin as a bulk drug substance and the majority of cases (n=19) reported use of moxifloxacin following cataract surgery. The compounded drug is used by ophthalmologists to reduce the incidence of postoperative endophthalmitis, however, there are no adequate or well controlled studies to support its use in endophthalmitis prophylaxis.
Although the concentration that causes human harm has not been precisely established, the FDA is alerting compounders and healthcare professionals of the risks associated with intraocular administration of moxifloxacin drugs that contain more than 0.3mL of 0.5% moxifloxacin. Additionally, as the starting materials for these compounded agents are oftentimes moxifloxacin ophthalmic solutions only approved for topical administration (ie, Vigamox and Moxeza), the potential for harm associated with inactive ingredients needs to be considered as well.
Moxeza contains xanthan gum, which has been linked to TASS. The FDA-approved labeling specifically states that the drug is only for topical use; it should not be used, diluted, repackaged or compounded for intraocular injection.
The FDA recommends that healthcare professionals carefully consider both the concentration of moxifloxacin and the inactive ingredients before intraocular administration. The Agency also notes that there are no well controlled studies to support the use of topical or intraocular anti-infectives to reduce the incidence of endophthalmitis.
For more information visit fda.gov.
FDA alerts health care professionals of risks associated with intraocular use of compounded moxifloxacin. https://www.fda.gov/drugs/drug-safety-and-availability/fda-alerts-health-care-professionals-risks-associated-intraocular-use-compounded-moxifloxacin. Accessed August 13, 2020.